Nebraska, 2014

High Wind in Nebraska, January 26, 2014

January 26, 2014 · NWS OAX · 15 events in 15 counties and zones

As a strong upper level storm system moved into the Great Lakes during Sunday January 26th, an arctic cold front swept through the central Plains. The cold front brought widespread blizzard conditions to parts of the northern Plains into the Upper Mississippi River Valley, but farther west, where snow cover was lacking, just strong north winds were experienced across western Iowa and eastern…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As a strong upper level storm system moved into the Great Lakes during Sunday January 26th, an arctic cold front swept through the central Plains. The cold front brought widespread blizzard conditions to parts of the northern Plains into the Upper Mississippi River Valley, but farther west, where snow cover was lacking, just strong north winds were experienced across western Iowa and eastern Nebraska. The winds peaked during the late afternoon and early evening across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 26, 11:31 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 26, 11:31 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 AM CST SUN JAN 26 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 253 AM CST SUN JAN 26 2014

...VERY WINDY THIS AFTERNOON AND EVENING THEN BITTER COLD LATE
TONIGHT AND EARLY MONDAY...

FAIRLY COMPLEX FORECAST SETTING UP THROUGH THE SHORT TERM AS THE
NEXT IN A SERIES OF ARCTIC FRONTS SWEEPS ACROSS THE REGION THIS
AFTERNOON. THE CLIPPER SYSTEM THAT MOVED TO OUR NORTH AND EAST
EARLIER THIS MORNING HAS LEFT US WITHIN A VERY MILD REGIME WITH
TEMPS EARLY THIS MORNING SIGNIFICANTLY WARMER THAN PREVIOUSLY
THOUGHT IN THE 40S TO NEAR 50. WHILE TEMPS WILL COOL A BIT
THROUGH DAYBREAK...IT'S GOING TO BE ON THE MILD SIDE AHEAD OF THE
ARCTIC FRONT. ARRIVAL OF ARCTIC FRONT IS STILL ON SCHEDULE...MOVING
INTO NORTHEAST NEBRASKA 18-21Z...AND THE REMAINDER OF THE REGION
21-00Z. HAVE NO DOUBT WE'LL MEET WIND ADVISORY CRITERIA TODAY...THE
BIG QUESTION IS IF WIND GUSTS WILL BE STRONG ENOUGH TO MEET HIGH
WIND WARNING CRITERIA...AS THEY HAVE WITH SEVERAL PREVIOUS FRONTS
OVER THE LAST COUPLE OF WEEKS. SOUNDINGS STILL SUGGEST THAT WE'LL
MIX VERY DEEP WITH THE ARRIVAL OF THE ARCTIC AIR UP TO 750/725 MB.
WINDS AT THIS LEVEL WILL BE QUITE STRONG AT 60 TO 70 KNOTS. NAM
AND RAP ARE THE MOST AGGRESSIVE WITH THE WIND GUST POTENTIAL BOTH
SUGGESTING THAT SURFACE WINDS COULD GUST TO 50 KNOTS OR SLIGHTLY
HIGHER. OTHER MODEL SUITES AREN'T QUITE AS STRONG.

COMPOUNDING THE ARRIVAL OF THE WINDS...THERE COULD BE SCATTERED
SHOWERS THAT DEVELOP...INITIALLY RAIN AND THEN SNOW...WHICH WILL
HELP WITH MOMENTUM TRANSFER TO THE SURFACE. NAM DOESN'T DEVELOP
MUCH PRECIPITATION...BUT NEARLY ALL OTHER MODEL SUITES DO. THERE
IS SOME CONCERN THAT A CONVECTIVE SNOW BAND COULD DEVELOP WITH THE
SURGE OF COLDER AIR...ESPECIALLY SHOWN BY 03Z HOPWRF RUNS. WILL
HAVE TO MONITOR FOR ANY VISIBILITY DROPS ONCE THE PRECIP CHANGES
TO SNOW AS WELL...AND WHETHER THERE COULD BE THE POTENTIAL FOR A
QUICK HALF INCH OF SNOW IN NORTHEAST NEBRASKA AND WESTERN IOWA.

HAVE OPTED TO CONVERT THE HIGH WIND WATCH INTO A HIGH WIND
WARNING ALONG AND NORTH OF I80. STRONG WINDS CONTINUE INTO SUNDAY
EVENING...THUS WILL HAVE AN ADVISORY FOR THE REMAINING COUNTIES...
WHERE MOMENTUM MIXING MAY NOT BE AS STRONG SINCE THE SUN WILL
HAVE SET BY THEN. HIGH WIND WARNING COULD EVENTUALLY BE CONVERTED
INTO A WIND ADVISORY AS SEVERE GUST POTENTIAL SUBSIDES THROUGH THE
EVENING...BUT WOULD BEST BE MANAGED IN THE VERY NEAR TERM WITH
UPDATES BASED ON REAL TIME REPORTS.

SECONDARY IMMEDIATE CONCERN FOR LATER SUNDAY NIGHT INTO EARLY
MONDAY IS THE ARRIVAL OF VERY COLD TEMPS BEHIND THE ARCTIC FRONT.
READINGS SHOULD DROP INTO THE SINGLE DIGITS ABOVE AND BELOW
ZERO...SIMILAR TO THE ARCTIC SURGE OF LAST WEEK. WHEN COUPLED
WITH WINDS STILL IN THE 10-15 MPH RANGE...THIS WILL PRODUCE WIND
CHILL VALUES OF 20 TO 29 BELOW THROUGH MONDAY MORNING ALONG AND
NORTH OF I80 AND ACROSS MOST OF SOUTHWEST IOWA. THUS WILL HAVE A
WIND CHILL ADVISORY IN EFFECT.

SURFACE HIGH PRESSURE RIDGE REMAINS ACROSS THE REGION THROUGH
TUESDAY. THIS WILL RESULT IN A VERY COLD DAY MONDAY...AND SUB ZERO
READINGS AGAIN MONDAY NIGHT. WINDS WILL BE LIGHTER THAN MONDAY
MORNING...BUT BECAUSE IT'S COLDER...WIND CHILL VALUES WILL AGAIN
DROP TO 20 TO 28 BELOW OVER SOME PARTS OF THE FORECAST AREA. STILL
A COLD DAY TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 253 AM CST SUN JAN 26 2014

FORECAST PROBLEMS WITH THE EXTENDED INVOLVE ANOTHER FRONT THAT
MOVES THROUGH THE REGION WEDNESDAY NIGHT. AHEAD OF THE
FRONT...DECENT POTENTIAL TO WARM BACK INTO THE 30S...THEN COLDER
BEHIND IT ON THURSDAY. STILL LOOKS LIKE A SMALL CHANCE OF LIGHT
SNOW WEDNESDAY NIGHT. AND STILL SOME SMALL POTENTIAL THAT IT COULD
LINGER INTO THURSDAY MORNING...BUT WILL WAIT FOR ANOTHER SET OF
MODEL RUNS TO FINE TUNE THAT.

BIGGER CONCERN IS SETTING UP FOR FRIDAY AND SATURDAY. THE GFS IS
PAINTING A FAIRLY ROBUST WAVE MOVING OUT OF THE ROCKIES GIVING US
A PRETTY CHANCE OF SNOW. THE ECMWF ALSO HAVE A WAVE...BUT IS A
LITTLE BIT SLOWER AND WOULD HOLD OFF UNTIL FRIDAY NIGHT. AGAIN...
WILL NEED TO WAIT FOR ANOTHER DAY OF MODEL RUNS TO FINE TUNE
THIS...BUT IT APPEARS THAT SNOW CHANCES MAY BE INCREASING LATE IN
THE WEEK.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1117 AM CST SUN JAN 26 2014

COUPLE ISSUES OF INTEREST DURING THE FCST PD. FIRST IS BRIEF PD
OF CONDITIONS DETERIORATING LATE THIS AFTN AS WELL AS GUSTY NW
WINDS. RADAR TRENDS LAST COUPLE HOURS SHOWING AREA OF RETURNS
OVER SD MAKING A QUICK DASH SWD WITH INCOMING ARCTIC AIRMASS. MOST
LIKELY THAT PCPN TYPE WHEN IT ARRIVES AT KOFK WILL BE -SN
ACCOMPANIED BY BLSN/LIFR VSBYS LATE THIS AFTN. AS FOR
KOMA/KLNK...PCPN TYPE MORE PROBLEMATIC AS BRUNT OF COLD AIR MASS
WILL JUST BE ARRIVING. SUSPECT PCPN TYPE AT THOSE SITES WILL BE
-RA/SN MIX MAINLY LATE THIS AFTN AND MAYBE EARLY EVENING. NO
SIGNIFICANT ACCUM EXPECTED AT ANY TERMINALS.

NEXT...INTENSE SFC HIGH BUILDING SWD INTO THE CNTRL PLAINS WILL
ALLOW WINDS TO REMAIN QUITE STRONG OUT OF THE NW WITH GUSTS AROUND
45KT THIS AFTN THEN AROUND 30KT OVERNIGHT. WINDS WILL SUBSIDE THEN
BY 12Z MON MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR NEZ034-044-045-050>053-065>067.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY
     FOR NEZ011-012-015>018-031>034.

     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
     FOR NEZ078-088>090-092.

     HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR NEZ068-091-093.

     WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST MONDAY FOR NEZ030-
     042>045-050>053-065>068.

     HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-
     015>018-030>033-042-043.

IA...HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR IAZ043-055-056-069-079-080.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY
     FOR IAZ043-055-056.

     HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR IAZ090-091.

     WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST MONDAY FOR IAZ069-079-
     080-090-091.

&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...DEE
Hazardous weather outlook, Jan 26, 4:26 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 AM CST SUN JAN 26 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
426 AM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS 25 TO 40 MPH WILL SPREAD SOUTH ACROSS THE
AREA SUNDAY AFTERNOON AS AN ARCTIC FRONT MOVES ACROSS THE PLAINS.
WIND GUSTS MAY REACH 50 TO 60 MPH. A HIGH WIND WARNING WILL BE IN
EFFECT FOR MUCH OF THE OUTLOOK AREA THIS AFTERNOON THROUGH THIS
EVENING.

WIND CHILL VALUES WILL DROP TO 20 TO 29 BELOW ZERO LATE TONIGHT
OVER MUCH OF THE REGION AS WELL. THUS...A WIND CHILL ADVISORY
WILL BE IN EFFECT FOR MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTER COLD WIND CHILLS OF 20 TO 29 BELOW LINGER MONDAY MORNING.
WIND CHILL TEMPERATURES COULD AGAIN REACH THE 20 TO 29 BELOW ZERO
RANGE TUESDAY MORNING ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL
IOWA.

SOME LIGHT SNOW WILL ALSO BE POSSIBLE WEDNESDAY NIGHT...THEN AGAIN
ON FRIDAY AS A COUPLE OF WEATHER SYSTEMS MOVE ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Pierce

When
January 26, 2:30 PM CST to 6:30 PM CST
Where
Pierce forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Winds gusts estimated from surrounding observation sites.

High Wind, Madison

When
January 26, 2:30 PM CST to 6:30 PM CST
Where
Madison forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Winds gusts estimated from surrounding observation sites.

High Wind, Stanton

When
January 26, 2:30 PM CST to 6:30 PM CST
Where
Stanton forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Winds gusts estimated from surrounding observation sites.

High Wind, Cuming

When
January 26, 2:30 PM CST to 6:30 PM CST
Where
Cuming forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
AWOS
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Winds gusts estimated from surrounding observation sites.

High Wind, Thurston

When
January 26, 2:30 PM CST to 6:30 PM CST
Where
Thurston forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

High Wind, Dodge

When
January 26, 2:30 PM CST to 5:30 PM CST
Where
Dodge forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Wind speeds estimated from surrounding observing sites.

High Wind, Douglas

When
January 26, 3:00 PM CST to 6:30 PM CST
Where
Douglas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

High Wind, Otoe

When
January 26, 3:00 PM CST to 6:30 PM CST
Where
Otoe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

High Wind, Saunders

When
January 26, 3:00 PM CST to 4:30 PM CST
Where
Saunders forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

High Wind, Cedar

When
January 26, 3:30 PM CST to 6:00 PM CST
Where
Cedar forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Wind gusts were estimated from surrounding observing sites.

High Wind, Wayne

When
January 26, 3:30 PM CST to 6:00 PM CST
Where
Wayne forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Wind gusts were estimated from surrounding observing sites.

High Wind, Washington

When
January 26, 3:30 PM CST to 5:30 PM CST
Where
Washington forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

High Wind, Lancaster

When
January 26, 3:30 PM CST to 5:00 PM CST
Where
Lancaster forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

High Wind, Sarpy

When
January 26, 4:00 PM CST to 6:30 PM CST
Where
Sarpy forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

High Wind, Cass

When
January 26, 5:00 PM CST to 7:30 PM CST
Where
Cass forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Wind speeds estimated from surrounding observing sites.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484787, 484789, 484790, 484791, 484792, 484810, 484812, 484815, 484817, 484776, 484779, 484811, 484816, 484813, 484814.